Wyoming, 2013

Flash Flood in Wyoming, September 12, 2013

September 12, 2013 · NWS RIW · 1 event in 1 county or zone

Thunderstorms dropped very heavy rain over portions of eastern Lincoln County during the late afternoon hours of September 12. Rainfall estimated at around one inch fell in a little less than one hour.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.5 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Thunderstorms dropped very heavy rain over portions of eastern Lincoln County during the late afternoon hours of September 12. Rainfall estimated at around one inch fell in a little less than one hour. Flash flooding caused damage to 25 homes, most of which were in the town of Labarge, and along about a 3.6 mile stretch of US Highway 189 south of town.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Sep 12, 1:33 PM MST, 3 hours 12 minutes earlier.

Area forecast discussion, Sep 12, 1:33 PM MST, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
233 PM MDT THU SEP 12 2013

.SHORT TERM...TONIGHT AND FRIDAY

VERY SLOW MOVING UPPER LOW OVER WRN UTAH WILL ONLY DRIFT VERY SLOWLY
NWD OVER THE NEXT 24 HOURS WITH THE TROPICAL AIRMASS REMAINING OVER
THE AREA. THE ORGANIZED SHORTWAVE THAT PRODUCED SIGNIFICANT RAIN
OVER OUR CENTRAL ZONES LATE LAST NIGHT INTO THIS MORNING IS DRIFTING
NWD ATTM INTO THE ABSAROKA MOUNTAINS AND SRN BIGHORN BASIN. IN THE
SOUTHWEST...BUILDING CAPE WILL RESULT IN WIDELY SCATTERED TO
SCATTERED THUNDERSTORMS WITH THE POTENTIAL FOR HEAVY RAIN INTO THE
EVENING HOURS. A FEW STORMS COULD ALSO FORM IN CENTRAL WYOMING AND
SHEEPHERDER BURN SCAR ON CPR MOUNTAIN WILL HAVE TO BE WATCHED
CLOSELY INTO THE EVENING HOURS. ISENTROPIC UPGLIDE WILL CONTINUE
INTO THE EARLY EVENING BEFORE WANING AND BECOMING QUITE WEAK OR
NON-EXISTENT BY FRIDAY MORNING. THERE IS ALSO A POTENTIAL SHORTWAVE
FORMING OVER SWRN WYO THAT MAY FOCUS CONVECTION THROUGH THE EVENING
HOURS. ON FRIDAY...WE LOSE OUR UPSLOPE EAST OF THE DIVIDE AND
ISENTROPIC UPGLIDE BUT WE TRANSITION TO MORE INSTABILITY ACROSS THE
ENTIRE AREA WITH MORE HEATING POTENTIAL. THE MOUNTAINS WILL BE
SUSCEPTIBLE TO THUNDERSTORMS WITH HEAVY RAIN WITH A FEW HEAVY
RAINERS ACROSS THE LOWER ELEVATIONS TOO.

.LONG TERM...FRIDAY NIGHT THROUGH THURSDAY

...WET AND UNSETTLED THROUGH THE WEEKEND WITH SOME DRYING EXPECTED
ON MONDAY...

AN UPPER LOW CONTINUES TO LIFT NORTHEAST FRIDAY NIGHT INTO THE
DAKOTAS. THE LATEST MODEL RUNS STILL OPEN THE LOW UP AS A TROUGH
DIPS INTO SOUTHERN CANADA. THE MAIN DIFFERENCE THAT THE MODELS
ACTUALLY AGREE ON IS THAT THE LOW TIGHTENS UP AGAIN IN SOUTHEASTERN
MONTANA ON FRIDAY EVENING AS A SHORT WAVE AND ASSOCIATED VORT MAX
MOVE THROUGH. PRECIPITATION CHARACTER TURNS MORE CONVECTIVE ON
FRIDAY AS A MORE ORGANIZED WAVE MOVES THROUGH...ALONG WITH SOME WAA
AT THE SURFACE INCREASES INSTABILITY SOMEWHAT.

MODELS CONTINUE TO INDICATE A WEAK COLD FRONT PUSHING SOUTH ACROSS
THE FORECAST AREA SATURDAY. THE COMBINATION OF THIS UPPER LOW...COLD
FRONT...AND WEAK INSTABILITY WILL RESULT IN A DECENT CHANCE OF
MORE RAIN...ESPECIALLY EAST OF THE DIVIDE WHERE SOME LOW LEVEL
UPSLOPE FLOW WILL MAINTAIN A DECENT SUPPLY OF MOISTURE. ISOLATED TO
SCATTERED CONVECTION IS EXPECTED AGAIN SUNDAY WITH THIS WEAK
TROUGHINESS REMAINING OVER THE AREA...BUT COVERAGE IS EXPECTED TO BE
LESS THAN WHAT OCCURS SATURDAY/SATURDAY NIGHT.

GLOBAL MODELS SHOW AN UPPER LOW...OPENING UP AND SWINGING ACROSS
THE PACIFIC NORTHWEST SUNDAY/SUNDAY NIGHT IN RESPONSE TO A STRONG
UPPER LOW IN THE GULF OF ALASKA SLIDING SOUTHEAST. THIS LEAD TROUGH
WILL FINALLY KICK THE UPPER LOW AWAY FROM THE COWBOY STATE. THE MAIN
UPPER LOW/TROUGH IS EXPECTED TO BE NEAR THE PACIFIC NORTHWEST
COASTAL REGION MONDAY WHILE WARM AND DRY SOUTHWEST FLOW SETS UP OVER
THE INTERMOUNTAIN WEST. LATEST MODEL RUNS ARE ACTUALLY BEGINNING TO
AGREE FAIRLY WELL FOR THIS FAR OUT THAT THE LEAD TROUGH WILL
PROGRESS EASTWARD AND BEGIN TO AFFECT THE NORTHERN ROCKIES BY
TUESDAY EVENING. THE MAIN DIFFERENCE IS THAT THE GFS HOLDS BACK A
STRONGER CLOSED LOW OFF THE WASHINGTON COAST THROUGH WEDNESDAY NIGHT
AND THEN SETTING THE INTERMOUNTAIN WEST UP INTO MORE PROGRESSIVE
WESTERLY FLOW WHILE THE EUROPEAN PLACES A MORE AMPLIFIED RIDGE OVER
THE COWBOY STATE...WHICH WOULD BE DRIER AND WARMER THAN THE GFS
SOLUTION.

.AVIATION.../00Z ISSUANCE/

A VERY MOIST STORM SYSTEM WILL KEEP WIDESPREAD SHOWERS AND SOME
THUNDERSTORMS ACROSS MUCH OF THE AREA THROUGH FRIDAY. THE MOST
CONCENTRATED AREA WILL BE ONE BAND FROM THE WIND RIVER MOUNTAINS
TO THE ABSAROKA MOUNTAINS WHERE IFR CONDITIONS AND WIDESPREAD
MOUNTAIN OBSCURATIONS WILL CONTINUE INTO THIS EVENING. DEVELOPING
THUNDERSTORMS WILL PRODUCE WIDELY SCATTERED TO SCATTERED THUNDERSTORMS
TO AREAS ALONG AND WEST OF THE DIVIDE THIS AFTERNOON AND EVENING
WITH MVFR CONDITIONS TO LCL IFR AND MOUNTAIN OBSCURATION.

PARTIAL CLEARING BEHIND THIS BAND OF PRECIPITATION WILL LIKELY
RESULT IN AREAS OF IFR FOG DEVELOPING ACROSS SOUTHWEST AND CENTRAL
WYOMING TONIGHT...ESPECIALLY VCNTY KRKS-KLND.

.FIRE WEATHER...
THE WEATHER WILL CONTINUE UNSETTLED THROUGH THE WEEKEND. THE THREAT
OF HEAVY RAIN AND THUNDERSTORMS IN THE MOUNTAINS WILL CONTINUE
THROUGH FRIDAY WITH SCATTERED TO WIDESPREAD SHOWERS AND A FEW
THUNDERSTORMS ACROSS THE LOWER ELEVATIONS. THERE WILL BE A CONTINUED
CHANCE OF SHOWERS AND A FEW THUNDERSTORMS SATURDAY AND SUNDAY WITH
SOME WIDESPREAD UPSLOPE RAIN EAST OF THE DIVIDE LATE SATURDAY INTO
SATURDAY NIGHT. A SOMEWHAT DRIER AIRMASS WILL MOVE IN MONDAY INTO
TUESDAY BUT WITH INCREASING SOUTHWEST FLOW.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 6 PM MDT THIS EVENING WYZ002-014>016.

&&

SHORT TERM...SKRBAC
LONG TERM...ALLEN
AVIATION...SKRBAC
FIRE WEATHER...SKRBAC
Hazardous weather outlook, Sep 12, 3:00 AM MST, 13 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
400 AM MDT THU SEP 12 2013

WYZ001>020-022>030-131200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
400 AM MDT THU SEP 12 2013

...FLASH FLOOD WATCH FOR THE WIND RIVER MOUNTAINS...THE UPPER WIND
RIVER BASIN...AND SOUTHERN ABSAROKA MOUNTAINS THROUGH 6 PM TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

EXCESSIVE RAINFALL POSSIBLE ACROSS THE WIND RIVER MOUNTAINS...
SOUTHERN ABSAROKA MOUNTAINS...AS WELL AS THE UPPER WIND RIVER
BASIN. PLEASE SEE THE FLASH FLOOD WATCH STATEMENT FOR ADDITIONAL
DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SIGNIFICANT RAINFALL IS STILL POSSIBLE IN THE WESTERN MOUNTAINS
FRIDAY THROUGH THE WEEKEND WITH LOCALLY HEAVY ACROSS THE LOWER
ELEVATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY RAPIDLY RISING CREEKS OR
STREAMS...AS WELL AS ANY FLOODING...INCLUDING MUDSLIDES. THANK
YOU.

TEAM RIVERTON

In the hours before

Special weather statement, Sep 12, 2:57 PM MST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
357 PM MDT THU SEP 12 2013

WYZ024-027-122245-
SALT RIVER AND WYOMING RANGES WY-SOUTH LINCOLN COUNTY WY-
357 PM MDT THU SEP 12 2013

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHWESTERN SUBLETTE AND
SOUTHERN LINCOLN COUNTIES UNTIL 445 PM MDT...

AT 354 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTHWEST OF
COKEVILLE TO U.S. HWY 30 MILE MARKER 50...AND MOVING NORTHEAST AT 20
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THESE STORMS WILL BE NEAR...
PINE CREEK SKI AREA AND LAKE VIVA NAUGHTON AROUND 410 PM MDT.
SUBLETTE-POMEROY BASIN RD AROUND 420 PM MDT.
HAMS FORK RD AROUND 425 PM MDT.
U.S. HWY 89 MILE MARKER 60 AROUND 445 PM MDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

BRIEF HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES
AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A
FLOODED ROADWAY.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4239 11106 4253 11096 4215 11030 4174 11058
      4202 11106
TIME...MOT...LOC 2157Z 207DEG 19KT 4215 11109 4188 11062

SKRBAC
Special weather statement, Sep 12, 3:05 PM MST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
405 PM MDT THU SEP 12 2013

WYZ030-122245-
EAST SWEETWATER COUNTY WY-
405 PM MDT THU SEP 12 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SWEETWATER COUNTY UNTIL
445 PM MDT...

AT 402 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTH OF I80 EXIT 152...OR 21 MILES WEST
OF WAMSUTTER...MOVING NORTH AT 5 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING. RAINFALL AMOUNTS OF 1 TO 2 INCHES HAVE FALLEN
WITH THIS STORM.

THIS STORM WILL BE NEAR...
RURAL CENTRAL SWEETWATER COUNTY THROUGH 445 PM MDT

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...
FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

BRIEF HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES
AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A
FLOODED ROADWAY.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4200 10846 4193 10810 4165 10830 4172 10853
TIME...MOT...LOC 2204Z 202DEG 3KT 4177 10837

SKRBAC
Special weather statement, Sep 12, 3:15 PM MST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
415 PM MDT THU SEP 12 2013

WYZ030-122300-
EAST SWEETWATER COUNTY WY-
415 PM MDT THU SEP 12 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SWEETWATER COUNTY UNTIL
500 PM MDT...

AT 415 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR I80 EXIT 136...OR 27 MILES EAST OF ROCK
SPRINGS...MOVING NORTH AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
I80 EXIT 136...I80 EXIT 139 AND I80 EXIT 142 AROUND 425 PM MDT.
POINT OF ROCKS AROUND 430 PM MDT.

THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 128 AND
142.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

BRIEF HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES
AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A
FLOODED ROADWAY.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4193 10881 4188 10848 4147 10863 4150 10886
TIME...MOT...LOC 2215Z 188DEG 17KT 4160 10871

SKRBAC
Special weather statement, Sep 12, 3:20 PM MST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
420 PM MDT THU SEP 12 2013

WYZ024-026>028-122300-
ROCK SPRINGS AND GREEN RIVER WY-SALT RIVER AND WYOMING RANGES
WY-SOUTH LINCOLN COUNTY WY-UPPER GREEN RIVER BASIN WY-
420 PM MDT THU SEP 12 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LINCOLN AND WESTERN
SWEETWATER COUNTIES UNTIL 500 PM MDT...

AT 419 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF U.S. HWY 30 MILE MARKER
90...OR 25 MILES SOUTHEAST OF KEMMERER...MOVING NORTH AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
U.S. HWY 30 MILE MARKER 90 AROUND 425 PM MDT.
U.S. HWY 30 MILE MARKER 80 AROUND 450 PM MDT.

BRIEF HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES
AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A
FLOODED ROADWAY.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4199 10991 4152 11001 4151 11006 4157 11006
      4157 11029 4192 11047
TIME...MOT...LOC 2220Z 172DEG 20KT 4160 11015

SKRBAC
Special weather statement, Sep 12, 4:03 PM MST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
503 PM MDT THU SEP 12 2013

WYZ019-030-122345-
EAST SWEETWATER COUNTY WY-GREEN MOUNTAINS AND RATTLESNAKE RANGE WY-
503 PM MDT THU SEP 12 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SWEETWATER COUNTY UNTIL
545 PM MDT...

AT 500 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTH OF BITTER CREEK REST AREA...OR 29
MILES WEST OF WAMSUTTER...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
RURAL CENTRAL SWEETWATER COUNTY THROUGH 545 PM MDT

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

BRIEF HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES
AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A
FLOODED ROADWAY.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4213 10859 4189 10807 4161 10850 4171 10870
TIME...MOT...LOC 2303Z 214DEG 19KT 4173 10853

SKRBAC
Special weather statement, Sep 12, 4:28 PM MST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
528 PM MDT THU SEP 12 2013

WYZ024-026-027-130015-
SALT RIVER AND WYOMING RANGES WY-SOUTH LINCOLN COUNTY WY-UPPER GREEN
RIVER BASIN WY-
528 PM MDT THU SEP 12 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SUBLETTE...EASTERN
LINCOLN AND EXTREME NORTHWESTERN SWEETWATER COUNTIES UNTIL 615 PM
MDT...

AT 526 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LA BARGE...OR 22 MILES SOUTH OF BIG PINEY...
MOVING NORTH AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
LA BARGE AROUND 535 PM MDT.
CALPET AROUND 540 PM MDT.
U.S. HWY 189 MILE MARKER 90 AROUND 550 PM MDT.
U.S. HWY 189 MILE MARKER 100 AROUND 615 PM MDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

BRIEF HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES
AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A
FLOODED ROADWAY.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4253 11037 4255 11001 4214 11006 4213 11030
TIME...MOT...LOC 2328Z 177DEG 15KT 4223 11018

MEUNIER

The radar

The Riverton/Lander radar (KRIW), 166 km away, was scanning. The volume nearest the first event began at 23:45 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Lincoln

When
September 12, 4:45 PM MST to 7:00 PM MST
Where
Lincoln County, 0.55 mi SE of La Barge to 5.15 mi W of La Barge
Cause
Heavy Rain
Property damage
$1.5 million
Reported by
Law Enforcement
Coordinates
42.265, -110.192

Heavy rain from thunderstorms brought flooding and mudslides in, and to the south of, LaBarge. The flooding damaged 20 homes located mainly in the southwest portion of the town. Much of the flooding was confined to basements of homes and at least one church. High water scoured the channel of Birch Creek at the north end of town and exposed water and sewer pipes.

To the south of town, approximately four separate large channels along with many smaller rivulets flooded US Highway 189 between mileposts 77 and 81. The Wyoming Highway Patrol reported a mudslide near milepost 78 around Muddy Creek at 1651MST. Farther north near Names Hill another small canyon deposited mud and rock across the highway and onto private land. Five homes were damaged in the county, one of which was declared a total loss. Multiple sections of fence line were either washed away or completely buried by debris. Mud and rock plugged culverts along the highway and also buried culvert inlets. This set the stage for additional flooding across US Highway 189 over the course of the next several days.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 472183.